Clinical image: Development of miliary tuberculosis following one intraarticular injection of etanercept

Authors


1

Illustration 1.

The patient, a 14-year-old boy with juvenile spondylarthritis, presented to our clinic with a 10-month history of active arthritis in his right knee joint as well as swelling of his heel. The arthritis was refractory to treatment with a combination of nonsteroidal antiinflammatory drugs, sulfasalazine, and a corticosteroid. After we confirmed that the results of a purified protein derivative (PPD) skin test and serum antitubercle bacilli antibodies (using TB-CHECK-1) were negative, a single 25-mg dose of etanercept was injected into his right knee, which resulted in rapid and dramatic improvement of the knee arthritis. Four weeks later, he developed fever (maximum temperature 39°C) and malaise. High-resolution computed tomography (HRCT) of the chest showed innumerable tiny, well-defined, miliary nodules throughout the lungs, pleural surfaces, and bronchovascular structures, which was suggestive of acute miliary pulmonary tuberculosis. Although sputum culture results were negative for Mycobacterium tuberculosis, the results of repeat PPD skin test and tests for tuberculosis antibodies were all positive. The patient was treated with a combination of rifampin, isoniazid, and pyrazinamide. The fever resolved after 2 weeks, the miliary nodules had nearly disappeared on repeat HRCT of the chest 3 months later, and the patient completed 1 year of antituberculosis therapy without incident.

Ancillary